Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 467, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 18, 2023, 3:19 PM MDT for Socorro County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2023, 3:19 PM MDT (21:19 UTC)
- Expired
- Sep 18, 2023, 4:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 127 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:18 PM MDT, 1 minute earlier.
Area forecast discussion, Sep 18, 3:18 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service Albuquerque NM 318 PM MDT Mon Sep 18 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 316 PM MDT Mon Sep 18 2023 A few strong to severe storms are possible in the southeast this afternoon with scattered showers and storms elsewhere across the state. Activity will wind down after sunset and give way to dry weather Tuesday and Wednesday. A mix of dry showers and storms are expected Thursday as Pacific moisture pushes in from the southwest. Breezy southwest to west winds along a dry Pacific front may create critical fire weather conditions on Friday in western and northern New Mexico. Temperatures drop slightly below average over the weekend behind the cold front. There is a chance that precipitation chances begin to increase across the east next week. && .SHORT TERM... (This evening through Tuesday night) Issued at 316 PM MDT Mon Sep 18 2023 The upper level ridge is flattening and giving way to increased westerlies, which has increased storm motion toward the east early this afternoon. Scattered showers and isolated storms will move east into the RGV between 2-5pm, including the Albuquerque Metro which may see impacts through the rush hour including brief heavy downpours, small hail, gusty winds and occasional cloud to ground lightning. Convection is forecast to follow a fairly normal diurnal downtrend this evening with the loss of daytime heating as the focus shifts to eastern NM. The westerlies will bring a much drier airmass over the area tonight into Tuesday, which can be seen in the latest water vapor satellite imagery over AZ. Any convection that develops Tuesday afternoon will likely be over the northern mountains and perhaps the adjacent highlands, but will be limited in coverage and may suffer from dry air entrainment. Otherwise, Tuesday will be breezy with high temperatures near normal central and west and above normal across the eastern plains. Larger diurnal temperature ranges can be expected with the drier airmass moving in and Tuesday night's low temperatures will be several degrees cooler than tonight's. && .LONG TERM... (Wednesday through Sunday) Issued at 316 PM MDT Mon Sep 18 2023 Clouds will begin to spread across the state from the southwest on Wednesday as mid-level moisture is advected into the area by the High pressure off to the southeast. There will be just enough moisture to generate a few showers and storms Wednesday evening through Thursday afternoon. 700 mb dewpoint depressions in excess of 20C across the northwest half of the state will favor a mix of dry showers and storms while the southeast half may have enough low- level moisture for isolated wetting rains on Thursday. 500 mb winds of 40-50 knots along with the mid-level moisture means that gusty winds could mix down a few strong gusts even within seemingly harmless showers. Meanwhile, a trough over The Great Basin will bring drier air and stronger winds in from the northwest on Friday. Jet-level winds as high as 120 knots will support widespread breezy to windy conditions along the high terrain of western and northern NM. A dry cold front will move through overnight, dropping temps around 10 degrees. Winds decrease over the weekend, but breezy westerly winds could persist east of the central mountains through Saturday afternoon. The elongated ridge over northern Mexico may begin to build northward early next week, allowing mostly dry conditions to continue. However, there is also a chance that a slow-moving westerly shortwave will interact with some Gulf of Mexico moisture to generate scattered showers and storms in eastern NM Monday through Wednesday of next week. && .AVIATION... (18Z TAFS) Issued at 1006 AM MDT Mon Sep 18 2023 VFR conditions prevail and are forecast to persist, except for short-lived MVFR conditions in/near sct/num convection this afternoon/evening. Thunderstorm impacts are likely at KAEG/KABQ, KSAF and KROW today. Otherwise, winds will generally be light. && .FIRE WEATHER... Issued at 316 PM MDT Mon Sep 18 2023 A fairly active crop of wetting storms will persist through this evening, followed by significant drying of the atmosphere going into Tuesday as the westerlies bring a much drier airmass over the state. A warming/drying trend will continue from Tuesday into Wednesday, when hot, dry and unstable conditions will return with Haines values of 5-6 across much of the area. A slug of moisture is forecast to move over the area Wednesday night into Thursday and will result in a brief return of higher humidity and chances for wetting rain, except for far western NM where elevated fire weather conditions are expected due to increasing southwest flow ahead of an approaching upper low. Stronger westerlies will move over on Friday as the upper low moves east across the central Rockies, bringing dry and windy conditions which may combine for several hours of critical fire weather conditions, especially across northeast NM. Cooler, dry and breezy conditions will prevail Saturday in the wake of the departing upper low, with a backdoor front moving down the eastern plains. Warming with much less wind can be expected from Sunday into Monday as a ridge builds over the region. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 50 82 47 82 / 20 0 0 0 Dulce........................... 41 78 39 79 / 40 5 0 0 Cuba............................ 46 76 44 77 / 20 0 0 0 Gallup.......................... 42 80 39 78 / 10 0 0 0 El Morro........................ 43 77 40 76 / 10 0 0 0 Grants.......................... 42 80 39 79 / 20 0 0 0 Quemado......................... 46 79 44 78 / 20 0 0 5 Magdalena....................... 52 81 50 80 / 20 0 0 5 Datil........................... 48 77 46 77 / 10 0 0 5 Reserve......................... 46 82 44 82 / 10 0 0 0 Glenwood........................ 56 85 55 85 / 10 0 0 0 Chama........................... 40 72 38 74 / 50 20 0 0 Los Alamos...................... 51 76 51 76 / 20 5 0 0 Pecos........................... 50 77 47 79 / 20 0 0 0 Cerro/Questa.................... 37 73 35 76 / 40 10 5 0 Red River....................... 37 66 34 71 / 40 20 10 0 Angel Fire...................... 34 68 30 71 / 20 10 10 0 Taos............................ 42 76 38 77 / 30 5 0 0 Mora............................ 45 75 42 77 / 20 5 5 0 Espanola........................ 48 82 47 84 / 30 5 0 0 Santa Fe........................ 51 78 50 77 / 20 0 0 0 Santa Fe Airport................ 49 82 47 80 / 20 0 0 0 Albuquerque Foothills........... 55 83 54 83 / 30 0 0 0 Albuquerque Heights............. 55 85 54 84 / 20 0 0 0 Albuquerque Valley.............. 55 87 53 85 / 20 0 0 0 Albuquerque West Mesa........... 55 85 54 84 / 30 0 0 0 Belen........................... 55 88 51 85 / 20 0 0 0 Bernalillo...................... 53 86 51 86 / 30 0 0 0 Bosque Farms.................... 52 87 49 84 / 20 0 0 0 Corrales........................ 54 86 52 85 / 30 0 0 0 Los Lunas....................... 53 87 50 85 / 20 0 0 0 Placitas........................ 54 82 53 82 / 30 0 0 0 Rio Rancho...................... 55 86 53 84 / 30 0 0 0 Socorro......................... 57 90 55 88 / 20 0 0 0 Sandia Park/Cedar Crest......... 51 78 49 75 / 30 0 0 0 Tijeras......................... 53 80 51 79 / 20 0 0 0 Edgewood........................ 49 80 47 80 / 20 0 0 0 Moriarty/Estancia............... 45 81 43 82 / 20 0 0 0 Clines Corners.................. 49 78 47 79 / 20 0 0 0 Mountainair..................... 52 80 49 81 / 20 0 0 0 Gran Quivira.................... 53 80 51 81 / 30 0 0 0 Carrizozo....................... 59 84 58 85 / 10 0 0 0 Ruidoso......................... 52 77 52 79 / 20 0 0 0 Capulin......................... 49 76 46 77 / 30 10 20 0 Raton........................... 46 80 44 80 / 30 10 20 0 Springer........................ 48 83 44 83 / 20 5 10 0 Las Vegas....................... 49 79 45 81 / 20 0 0 0 Clayton......................... 56 85 54 84 / 20 5 10 0 Roy............................. 53 83 49 82 / 20 5 10 0 Conchas......................... 56 91 53 89 / 20 0 0 0 Santa Rosa...................... 58 88 53 86 / 20 0 0 0 Tucumcari....................... 57 91 54 88 / 20 0 0 0 Clovis.......................... 60 90 57 90 / 20 0 0 0 Portales........................ 61 91 57 91 / 20 0 0 0 Fort Sumner..................... 59 91 56 90 / 20 0 0 0 Roswell......................... 63 97 60 96 / 20 0 0 0 Picacho......................... 58 89 58 90 / 20 0 0 0 Elk............................. 55 85 55 88 / 10 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....16 AVIATION...11
In the hours before
Special weather statement, Sep 18, 2:32 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
232 PM MDT Mon Sep 18 2023
NMZ201-182100-
Northwest Plateau-
232 PM MDT Mon Sep 18 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN JUAN COUNTY
THROUGH 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Falls, or 18 miles west of Shiprock, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern San
Juan County.
This includes Highway 64 between Mile Markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3700 10882 3693 10871 3672 10900 3675 10905
3700 10904
TIME...MOT...LOC 2032Z 219DEG 17KT 3684 10903
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Sep 18, 2:48 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Mon Sep 18 2023
NMZ220-241-182115-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande Valley-
248 PM MDT Mon Sep 18 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SOCORRO COUNTY
THROUGH 315 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Bosque Del Apache Refuge, or 27 miles southwest of
Socorro, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Socorro County.
This includes Interstate 25 between Mile Markers 116 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3368 10732 3386 10731 3387 10718 3385 10717
3387 10716 3388 10698 3361 10700
TIME...MOT...LOC 2048Z 273DEG 12KT 3377 10723
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, Sep 18, 2:59 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
259 PM MDT Mon Sep 18 2023
NMZ201-182130-
Northwest Plateau-
259 PM MDT Mon Sep 18 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN JUAN COUNTY
THROUGH 330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Twin Falls, or 17 miles northwest of Shiprock,
moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern San
Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3700 10868 3698 10865 3682 10895 3691 10905
3700 10904
TIME...MOT...LOC 2059Z 226DEG 13KT 3694 10896
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
34Special weather statement, Sep 18, 3:01 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
301 PM MDT Mon Sep 18 2023
NMZ201-182130-
Northwest Plateau-
301 PM MDT Mon Sep 18 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN JUAN COUNTY THROUGH
330 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of NAPI Headquarters, or 22 miles south of Farmington,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central San Juan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3649 10793 3648 10792 3645 10794 3631 10819
3644 10834 3667 10813
TIME...MOT...LOC 2101Z 226DEG 13KT 3643 10820
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Sep 18, 3:10 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
310 PM MDT Mon Sep 18 2023
NMZ210-216-182145-
Upper Rio Grande Valley-Tusas Mountains Including Chama-
310 PM MDT Mon Sep 18 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TAOS AND EAST
CENTRAL RIO ARRIBA COUNTIES THROUGH 345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tres Piedras, or 20 miles west of Questa, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tres Piedras.
This includes the following highways...
Highway 285 between Mile Markers 381 and 390.
Highway 64 between Mile Markers 219 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3661 10603 3674 10604 3680 10577 3657 10574
TIME...MOT...LOC 2109Z 266DEG 6KT 3666 10595
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Sep 18, 3:17 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT Mon Sep 18 2023
NMZ220-224-182145-
Lower Rio Grande Valley-South Central Highlands-
317 PM MDT Mon Sep 18 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SOCORRO COUNTY THROUGH
345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Escondida, or near Socorro, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Socorro, Lemitar, and Escondida.
This includes the following highways...
Interstate 25 between Mile Markers 147 and 159.
Highway 60 near Mile Marker 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3404 10694 3405 10695 3406 10694 3408 10695
3420 10693 3419 10651 3392 10657
TIME...MOT...LOC 2117Z 280DEG 18KT 3411 10683
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:49 PM MDT | Special Weather Statement | ABQ | McKinley | 26 min |
| Sep 18, 2:32 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Sep 18, 2:43 PM MDT | Areal Flood Advisory | ABQ | Cibola, Valencia | 3 hr |
| Sep 18, 2:48 PM MDT | Special Weather Statement | ABQ | Socorro | 27 min |
| Sep 18, 3:01 PM MDT | Special Weather Statement | ABQ | San Juan | 29 min |
| Sep 18, 3:10 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| Sep 18, 3:17 PM MDT | Special Weather Statement | ABQ | Socorro | 28 min |
| Sep 18, 3:34 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Sep 18, 3:54 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Sep 18, 4:01 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 25 min |
| Sep 18, 4:57 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.